Tennessee, 2010

Hail and High Wind in Tennessee, March 28, 2010

March 28, 2010 · NWS MRX · 6 events in 5 counties and zones

Limited severe convection developed ahead of a cold front late in the day in the presence of a 90 knot upper level jet. Non thunderstorm winds occurred ahead of the cold front and a few reports of severe hail were noted with the severe convection along and slightly ahead of the cold front across the area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Limited severe convection developed ahead of a cold front late in the day in the presence of a 90 knot upper level jet. Non thunderstorm winds occurred ahead of the cold front and a few reports of severe hail were noted with the severe convection along and slightly ahead of the cold front across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 28, 2:20 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 28, 2:20 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EDT SUN MAR 28 2010

.SHORT TERM (TODAY AND TONIGHT)...SURFACE HIGH PRESSURE HOLDING ITS
OWN EARLY TODAY EAST OF THE APPALACHIANS. LOW PRESSURE MOVES NE
THROUGH OH RVR VLY TODAY. GRADIENT WILL SQUEEZE TODAY UNTIL RIDGE
PULLS NE THIS AFTERNOON. CONDITIONS FAVORABLE FOR MNT WAVE SO UPPED
TN FOOTHILLS AND MNTS TO WARNING. LOW LEVEL JET NEAR 60 MPH WILL BE
FEEDING INTO ADVANCING LINE OF PREFRONTAL THUNDERSTORMS THIS
MORNING. INSTABILITY LACKING BUT MODERATE SHEAR VALUES PRESENT. SOME
CONVECTIVE WIND DAMAGE IS POSSIBLE. CONVECTION WILL MARCH SOLIDLY
ACROSS CWA TODAY. FRONT WILL MOVE THROUGH LATE THIS AFTN/EARLY EVE.
CLOUDY CONDITIONS WILL CONTINUE OVERNIGHT. SCATTERED POST FRONTAL
SHOWERS POSSIBLE TONIGHT. TEMPS MODERATED BY CLOUDS REMAINING ABV
NORMAL TONIGHT.

.LONG TERM (MONDAY THROUGH SATURDAY)...AN UPPER LOW WILL TRACK
THROUGH THE REGION ON MONDAY...CONTINUING A CHANCE OF SHOWERS ACROSS
THE AREA INTO MONDAY NIGHT.  BEHIND THE SYSTEM...A STRONG UPPER
RIDGE WILL BUILD IN AND WE WILL MOVE INTO A QUIET WEATHER PATTERN
FOR THE REST OF THE EXTENDED.  THE STRONG HIGH WILL BRING PLENTY OF
SUNSHINE...DRY CONDITIONS AND WARM TEMPS...AFTERNOON HIGHS SHOULD
REACH WELL ABOVE NORMAL BY WEEKS END.  MODELS BRING THE NEXT SYSTEM
INTO THE REGION DURING THE WEEKEND.  CONFIDENCE REMAINS LOW ON
TIMING AND FOR NOW WILL KEEP THINGS DRY ON SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             60  47  56  40  65 /  90  30  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  63  44  54  40  60 / 100  50  20  10  10
OAK RIDGE, TN                       62  44  53  39  63 / 100  50  20  10  10
TRI CITIES AIRPORT, TN              61  45  53  37  58 / 100  60  30  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 3 PM EDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
     MOUNTAINS...JOHNSON...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI...WASHINGTON
     TN.

     WIND ADVISORY UNTIL 3 PM EDT /2 PM CDT/ THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
     MCMINN...MEIGS...MORGAN...RHEA...ROANE...SCOTT TN...
     SEQUATCHIE...SULLIVAN...UNION...WEST POLK.

VA...WIND ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

SON/MJB
Hazardous weather outlook, Mar 28, 4:11 AM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 AM EDT SUN MAR 28 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
511 AM EDT SUN MAR 28 2010 /411 AM CDT SUN MAR 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS WILL AFFECT THE AREA TODAY. SOME OF THESE
WINDS MAY BECOME DAMAGING...DOWNING TREES AND
POWER LINES...ESPECIALLY ALONG THE TENNESSEE MOUNTAINS AND WESTERN
FOOTHILLS. THUNDERSTORMS WILL ADVANCE ACROSS THE AREA THIS MORNING
IN ADVANCE OF A COLD FRONT DUE TO PASS THROUGH THE AREA BY THIS
EVENING. SOME OF THESE STORMS MAY PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Knoxville radar (KMRX), 44 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

5 high wind, 1 hail. Local standard time, as filed.

High Wind, Sevier/Smoky Mountains

When
March 28, 5:00 AM EST to 5:10 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

The wind gust was measured at cove mountain fire tower.

High Wind, Northwest Monroe

When
March 28, 7:00 AM EST to 7:10 AM EST
Where
Northwest Monroe forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Wind gust was measured at tellico raws site.

High Wind, Southeast Greene

When
March 28, 9:00 AM EST to 9:15 AM EST
Where
Southeast Greene forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

The wind gust was measured at the camp creek wind tower.

High Wind, North Sevier

When
March 28, 9:15 AM EST to 9:20 AM EST
Where
North Sevier forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

The wind gust was measured at the English mountain ETOS site.

High Wind, North Sevier

When
March 28, 10:15 AM EST to 10:20 AM EST
Where
North Sevier forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A 58 mph wind gust was measured at the English Mountain ETOS observational site.

Hail, Knox

When
March 28, 5:10 PM EST to 5:12 PM EST
Where
Knox County, 2 mi WSW of Farragut
Measured
1 in hail
Reported by
Department of Highways
Coordinates
35.869, -84.203

Quarter size hail was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221986, 221987, 221988, 221989, 222602, 222597.